The inhibition of gastric acid removes a defence against ingested bacteria and spores, increasing the risk of some forms of gastroenteritis.
Previous studies investigating a possible link between acid suppression therapy and Clostridium difficile-associated diarrhea have reported conflicting results.
Dr Yearsley and colleagues from the United Kingdom investigated whether acid suppression therapy is associated with an increased risk of C difficile-associated diarrhea.
|41% of the C difficile-associated diarrhea group had PPI therapy|
|Alimentary Pharmacology & Therapeutics|
The investigative team included prospective case-control study of 155 consecutive in-patients with C difficile-associated diarrhea.
The investigators gave antibiotics to 143 of the C difficile-associated diarrhea group and 76 of the controls during the preceding 3 months.
Among those receiving antibiotics, 41% of the C difficile-associated diarrhea group had also received acid suppression, compared with 28% of controls.
Among the entire C difficile-associated diarrhea group, 41% had received acid suppression compared with 26% of controls.
Using logistic regression analyses, the team found that C difficile-associated diarrhea was independently associated with antibiotic use, acid suppression therapy, and female sex.
Dr Yearsley's team concluded, “The risk of C difficile-associated diarrhea in hospitalized patients receiving antibiotics may be compounded by exposure to proton pump inhibitor (PPI) therapy.”